Tylenol (Acetaminophen) in Prescription and Over-the-counter Products
Tylenol is a household name for acetaminophen, a drug used for relieving pain or breaking a fever. It can be found in many medicine cabinets across the US. Tylenol can be great for the occasional ache and pain, headache or fever reduction when taken as directed. However, if too much is taken over a short period of time, your liver can become damaged.
Acetaminophen overdose is a leading cause of acute liver failure and almost half of those cases occurred by accident. Not only can acetaminophen be found in the red box on the shelf of the local pharmacy, but it is also “hidden” in many products. It is commonly used in combination with prescription opioids such as Percocet, Vicodin, Norco, Fioricet and Ultracet. It can also be found in many cold/flu products that help with sore throats or aches. Make sure you read the label to see if acetaminophen is in the product you want to buy. When in doubt, consult your pharmacist.
Take home points:
- Keep your acetaminophen intake to less than 3,000mg in a 24 hour period.
- Only take one product that contains acetaminophen unless your doctor tells you otherwise.
- Ask your pharmacist if any of your medications contain acetaminophen to make sure you stay under your daily limit.
- Always read the label and take medications exactly as directed.
Over the Counter Cough and Cold Products and Hypertension
It’s cold and flu season and one of the most common symptoms that many people experience is a “stuffy nose,” otherwise known as nasal congestion. There are a few over-the-counter (OTC) nasal decongestants which work great; however, almost all of them carry warnings for people with heart problems and high blood pressure.
These decongestants work by constricting the blood vessels in the nose, decreasing the swelling in the sinuses and helping to get rid of the congestion. Unfortunately, these products also squeeze all other blood vessels in the body which causes increased blood pressure and heart rate. This can become an issue for people with high blood pressure.
If you have high blood pressure, you should avoid:
- Sudafed (pseudoephedrine)
- Sudafed-PE (phenylephrine)
- Afrin (oxymetazoline)
However, there are other solutions for patients with high blood pressure that will help with symptom relief:
- Coricidin products are marketed specifically for people with high blood pressure because the products they contain are safe for those dealing with hypertension.
- Antihistamines have a drying effect which can help with nasal congestion.
- Saline nasal sprays/rinses such as Ocean Nasal Spray or the Neti Pot can help rinse sinuses and possibly remove any mucus causing the congestion.
- Cool mist humidifiers/vaporizers in the home will add moisture to the air and can relieve congestion.
- Drinking plenty of water will help thin mucus and make it easier for your body to get rid of it.
Always remember to read labels – there are many cold/flu products that contain many ingredients. Look at the back label for any ingredients listed as a “nasal decongestant” and avoid those products. In addition, always ask your doctor or pharmacist before starting any OTC cough and cold medication.